Will patients build a tolerance to opioid-induced constipation (OIC) over time?

OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Download Transcript Download Audio
Jeffrey A. Gudin, MD
Director
Pain Management Center
Englewood Hospital and Medical Center
Englewood, New Jersey
Will patients build a tolerance to opioid-induced constipation (OIC) over time?
Hi, this is Dr. Jeff Gudin, I am a pain and palliative care specialist at the Englewood Hospital and Medical Center in Englewood, New Jersey. I am often asked to discuss the adverse effects seen with opioid analgesics, and most of you already are familiar with the common AEs seen with this class of agents. We know constipation is probably the most common and bothersome, but there are also others such as itching, sweating, nausea, vomiting, dizziness, somnolence. Most patients will become tolerant to the adverse effects of opioids, especially if we titrate the agent slowly. Unfortunately one of the most bothersome side effects, constipation, or what has now become known as OIC, opioid-induced constipation, patients do not develop tolerance to this when it comes to opioids, and this OIC usually requires treatment over time. So whereas a patient who may develop nausea or dizziness or sedation, if they stay on the opioids, those adverse effects usually get better over time, the patient gets tolerant to those adverse effects. Unfortunately for patients, we have not seen the development of tolerance when it comes to opioid-induced constipation. This is the reason we need to assess constipation in our patients and treat it aggressively. Thank you so much.
Last modified: May 24, 2013
Related Items by Category
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Do the new agents for opioid-induced constipation (OIC) have any adverse effects?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
What are some of the risk factors for developing opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
How do you assess opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Related Items by Author
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
Jeffrey A. Gudin, MD
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Do the new agents for opioid-induced constipation (OIC) have any adverse effects?
Jeffrey A. Gudin, MD
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)